MDJunction - People Helping People
 
Ask a Question
10/31/2013 01:09 PM

which antibiotics can I take with hep c

sylviaj
 
Posts: 48
Member

Hi

I know that some antibiotics are ok to take with hep c and some aren't. I have an infection and I want to know which antibiotics I can take and which ones I shouldn't.

Thanks for your help

Sylvia

Reply

10/31/2013 04:49 PM
Dawnmh
Dawnmh  
Posts: 213
Group Leader

That's a good ? Sylvia, I was wondering that too for if and when I need them.

10/31/2013 06:16 PM
kbostonia
 
Posts: 381
Member

ive never heard of any being bad for hep c, i would like to know also

10/31/2013 07:36 PM
sylviaj
 
Posts: 48
Member

Some are more difficult for the liver to process and can be toxic. I'm just not sure which ones are ok and which ones aren't.

10/31/2013 09:36 PM
ruthrd
Posts: 351
Member

Hi, I know that alot of drugs are broken down in the liver, and a liver that is not functioning as well does not allow th e body to eliminate the drug as fast so it builds up, that does not mean it can't be taken, but they have to monitor the dosage more carefully. Ive taken penicillin and ancef and they were ok. Ruth

11/01/2013 04:54 AM
eif
eif  
Posts: 1357
Senior Member

I tried to find info on this and not having much luck. I am very drug sensitive but that is because of the thyroid and autoimmune. But I did find out that we should not be taking nexium and a lot of the SSI type antidepressants that it can elevate the vl. I take nexium not every day but couple times a week. That makes me worry cause my vl is already 28 mill

11/01/2013 05:51 AM
FloridaDude
Posts: 474
Member

It is impossible to list all drugs that are liver unfriendly. You really need to start with a specific drug or drug class and go from there.

However, most common antibiotics are ok with liver disease. Those on treatment are a different issue, they have to be much more careful. With liver disease sometimes you weigh benefit versus risk. A bacterial infection bad enough to require antibiotics is dangerous and probably much more dangerous than risks of antibiotic liver damage.

Doug


11/01/2013 01:30 PM
TNFirefly
TNFirefly  
Posts: 333
Member

Excellent answer, Doug. It all depends on your current health and liver status/treatment. Always tell the prescribing physician what you have going on.

11/01/2013 02:28 PM
eif
eif  
Posts: 1357
Senior Member

I agree listen to your body and keep notes for the doctor

11/01/2013 04:14 PM
ylangbrz
ylangbrz  
Posts: 721
Member

I found this:

Antibiotics and Chronic Liver Diseases

Chronic hepatitis patients sometimes need to use antibiotics for unrelated infections and various surgical and dental procedures. Many are not sure about the possible harmful effects some antibiotics may cause their liver so I will try to provide a general guide here.

The liver has very complicated functions and one of the most important is the detoxification of drugs such as antibiotics and its metabolites. Some antibiotics can cause allergic reactions while others can cause direct damage to their liver, which can be quite severe in patients with chronic liver disease. For patients with a pre-existing liver disorder, the detoxification function of the liver is already compromised and substances that would normally be metabolized could actually accumulate in the liver or in the bloodstream. Antibiotics that accumulate in this manner could become toxic to the body and its functions can change drastically from its original purpose.

The following is a list of the most common antibiotics groups being used today. Each is ordered according to their potential harmful effects on the liver, the top group being the most potentially harmful and the last group being the least.

1. Tetracycline family

The following antibiotics belong to this family: Tetracycline, Minocylinum, Guamecycline, Oxytetracycline, Doxycyline, Methacycline, and Demethylchlortetracycline. When used in larger doses, antibiotics in this family can cause jaundice, fever, and fatty liver. Hepatitis patients should be very wary of this group and alert their doctor immediately of their liver condition and ask for substitutes.

2. Erythromycin family

The following antibiotics belong to this family: Erythromycin, Erythromycin Estotate, Erythromycin ethylsuccinate. These antibiotics can cause damage to the liver via cholestasis (bile retention) and jaundice. The harmful effects usually start to show after 10 to 14 days’ use and the incidence rate is approximately 5 to 10%. Clinically, patients may experience stomachache, nausea, vomiting, jaundice, and elevation of liver enzymes. These conditions are often considered allergic reactions since the incidence rate is not very high.

3. Chloramphenicolum family.

The following antibiotics belong to this family: Chloramphenicolum, Chloramphenicol Palmitate, Thiamphenicol and Chloramphenicoli Succinas. When metabolized in the liver, they combined with glucoronic acid and lose their anti-microbial effects. This combination of antibiotics and glucoronic acid can accumulate in the bloodstream, which can cause bone marrow inhibition. As a result, WBC and RBC counts can drop and patients with hepatitis should try to avoid this group if they can.

4. Penicillin family.

The following antibiotics belong to this family: Benzylpenicillin, Benzathine penicillin, Phenoxymethylpenicillin, Oxacillin Sodium, Cloxacillin, Dicloxacillin, Ampicillin Sodium, Ampicloxacillin sodium, Pvampicillin, Amoxicillin, Carbenicillin sodium, Talampicillin, Furbenicillin, Mecillinam, Carindacillin sodium, Ticarcillin. These antibiotics cause the least liver damage and only patients who are allergic may experience some side effects. Generally, antibiotics in the penicillin family are the most “liver friendly” and safe for chronic hepatitis patients to use.

For chronic hepatitis patients who need a substitute and patients who need long-term antibiotics treatment for Lyme disease or other infections, herbal anti-microbial agents can be used. Our most effective herbal solutions for infections are: Allicin Capsule, Coptis Capsule, HH Capsule, and Rhubarbin Tablet.

Hope it helps you.

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved